Skip to main content

On the Dimension of the Locus of Determinantal Hypersurfaces

  • Zinovy Reichstein (a1) and Angelo Vistoli (a2)

The characteristic polynomial PA (x 0 , . . . , xr ) of an r-tuple A := (A 1 , . . . , Ar ) of n×n-matrices is defined as

We show that if r E h and A := (A1 , . . . , Ar) is an r-tuple of n × n-matrices in general position, then up to conjugacy, there are only ûnitely many r-tuples A' := (A'1 , . . . , A' r) such that pA = pA ' . Equivalently, the locus of determinantal hypersurfaces of degree n in P r is irreducible of dimension (r − 1)n 2 + 1.

Hide All
[Beau00] Beauville, A., Determinantal hypersurfaces. Michigan Math. J. 48(2000), 3964. http://dx.doi.Org/10.1307/mmj71030132 707
[BGL14] Bermudez, H., Garibaldi, S., and Larsen, V., Linear preservers and representations with a 1-dimensional ring of invariants. Trans. Amer. Math. Soc. 366(2014), no. 9, 47554780. http://dx.doi.Org/10.1090/S0002-9947-2014-06081-9
[CT79] Cook, R. J. and Thomas, A. D., Line bundles and homogeneous matrices. Quart. J. Math. Oxford Ser. (2) 30(1979), no. 120, 423429. http://dx.doi.Org/10.1093/qmath/30.4.423
[dCP] de Concini, C. and Procesi, C., A characteristic free approach to invariant theory, Advances in Math. 21(1976), no. 3, 330354. http://dx.doi.Org/10.1016/S0001-8708(76)80003-5
[Dieu49] Dieudonne, J., Sur une generalisation du groupe orthogonal a quatre variables. Arch. Math. 1(1949), 282287. http://dx.doi.Org/10.1007/BF02038756
[Dickson21] Dickson, L. E., Determination of all general homogeneous polynomials expressible as determinants with linear elements. Trans. Amer. Math. Soc. 22(1921), no. 2,167-179. http://dx.doi.Org/10.1090/S0002-9947-1921-1501168-0
[Dolgl2] Dolgachev, I. V., Classical algebraic geometry. Cambridge University Press, Cambridge, 2012. http://dx.doi.Org/10.1017/CBO9781139084437
[ES03] Eisenbud, D., Schreyer, R-O., and Weyman, J., Resultants and Chow forms via exterior syzygies. J. Amer. Math. Soc. 16(2003), no. 3, 537579. http://dx.doi.Org/10.1090/S0894-0347-03-00423-5
[FHL81] Formanek, E., Halpin, P., and Li, W. C. W., The Poincare series of the ring of 2 x 2 generic matrices. J. Algebra 69(1981), no. 1,105-112. http://dx.doi.Org/!0.1016/0021-8693(81)90130-7
[FGG97] Freedman, A., Gupta, R. N., and Guralnick, R. M., Shirshov's theorem and representations of semigroups. Pacific J. Math. 1997, Special Issue, 159176. http://dx.doi.Org/10.21 40/pjm.1 997.1 81.1 59
[F1897] Frobenius, G., Uber die Darstellung der endlichen Gruppen durch lineare Substitutionen. Berlin Sitzungsber, 1897, 9941015.
[G1855] Grassmann, H., Die stereometrischen Gleichungen dritten Grades, und die dadurch erzeugten Oberflachen. J. Reine Angew. Math. 49(1855), 4765. http://dx.doi.Org/10.1515/crll.1855.49.47
[H71] Herstein, I. N., Notes from a ring theory conference. Conference Board of the Mathematical Sciences Regional Conference Series in Mathematics, 9, American Mathematical Society, Providence, RI, 1971.
[HMS04] Holtz, O., Mehrmann, V., and Schneider, H., Potter, Wielandt, and Drazin on the matrix equation AB = coBA: new answers to old questions. Amer. Math. Monthly 111(2004), no. 8, 655667. http://dx.doi.Org/10.2307/4145039
[MM59] Marcus, M. and Moyls, B. N., Linear transformations on algebras of matrices. Canad. J. Math. 11(1959), 6166. http://dx.doi.Org/10.4153/CJM-1959-008-0
[Nell] Neretin, Yu. A., Spectral data for a pair of matrices of order 3 and the action of the group GL(2, Z). (Russian), Izv. Ross. Akad. Nauk Ser. Mat. 75(2011), no. 5, 93–102; translation in Izv.Math. 75(2011), no. 5, 959-969. http://dx.doi.Org/10.4213/im4127
[P67] Procesi, C., Non-commutative affine rings. Atti Accad. Naz. Lincei Mem. Cl. Sci. Fis. Mat. Natur. Sez. I (8) 8(1967), 237255.
[R93] Reichstein, Z., On automorphisms of matrix invariants induced from the trace ring. Linear Algebra Appl. 193(1993), 5174. http://dx.doi.Org/1 0.101 6/0024-3795(93)90271-O
[Sch53] Schiitzenberger, M. P., Une interpretation de certaines solutions de I'equation fonctionnelle: F(x + y) = F(x)F(y). C. R. Acad. Sci. Paris 236(1953), 352353.
[Vin86] Vinnikov, V., Determinantal representations of algebraic curves. In: Linear algebra in signals, systems, and control (Boston, MA, 1986), SIAM, Philadelphia, PA, pp. 7399.
[Wat87] Waterhouse, W. C., Automorphisms ofdet(Xjj): the group scheme approach. Adv. in Math. 65(1987), no. 2, 171203. http://dx.doi.Org/10.1016/0001-8708(87)90021-1
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Canadian Mathematical Bulletin
  • ISSN: 0008-4395
  • EISSN: 1496-4287
  • URL: /core/journals/canadian-mathematical-bulletin
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed